Georgia, 2018Flash Flooding and Hail in Georgia, July 21, 2018
July 21, 2018 · NWS FFC · 27 events in 17 counties and zones
A series of short waves moving through an unseasonably strong northwesterly upper-level flow pattern brought several rounds of strong to severe thunderstorms across north and central Georgia. The first round swept through in the early morning hours producing large swathes of wind damage and a few reports of small to moderate size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $914,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of short waves moving through an unseasonably strong northwesterly upper-level flow pattern brought several rounds of strong to severe thunderstorms across north and central Georgia. The first round swept through in the early morning hours producing large swathes of wind damage and a few reports of small to moderate size hail. Heavy rainfall also produced isolated flash flooding in portions of north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 12:53 AM EST, 55 minutes earlier.
Area forecast discussion, Jul 21, 12:53 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
153 AM EDT Sat Jul 21 2018
.PREV DISCUSSION... /issued 823 PM EDT Fri Jul 20 2018/
UPDATE...
Tornado Watch is now in effect for far northwest Georgia. Starting
to see strong development for the storms moving from Kentucky into
Tennessee. Even with the loss of daytime heating, these storms are
moving into a more favorable environment for storm development,
and short term models continue to indicate robust convection
moving into northwest Georgia around/after 10 PM. At this time,
the shear environment over Georgia is not as pronounced, but a
few tornadoes are possible, particularly as these storms will
generally be supercellular in nature. Modeled DCAPE over the
region is high, and expect damaging winds to be the primary
concern, along with potentially large hail. Although storms are
expected to weaken as they move farther into the state, it may be
necessary to expand the watch southward.
31
PREV DISCUSSION... /Issued 749 PM EDT Fri Jul 20 2018/
PREV DISCUSSION... /Issued 320 PM EDT Fri Jul 20 2018/
SHORT TERM /Tonight through Saturday Night/...
At the surface, there is high pressure building in from the NE with
a departing low riding a residual boundary along the Carolina coast.
This has led to some subsidence across the area limiting
precipitation activity across much of the region today. We are
seeing slightly better coverage of showers and isolated
thunderstorms across our far southern tier with better deep layer
moisture and instability. Expect this activity to wane this
evening.
The main challenge with this forecast will be in regards to a
potential storm system moving into north GA this evening/overnight.
A somewhat rare pattern is setting up as an upper level low drops
south toward the mid-atlantic over the next couple of days. This
will result in mid/upper level NW flow with shortwave activity
rounding the trough. Given this, there may be a series of
complexes coming out of the north through the weekend. The first
potential complex may quickly move through this evening. Given
that the atmosphere is not exceptionally unstable, the potency of
this system looks fairly weak by the time it arrives toward the
metro around 02-04Z. I think the far NW tier of the CWA may see a
bit more strength with this system as it moves south at or around
sunset. Elevated instability and shear might be enough to overcome
some stable air at the surface. It should be noted that some
guidance is hardly showing any activity at all, while others show
showers/thunderstorms through late tonight. So the model
solutions are all over the place. Either way though, current
feeling is that this complex should diminish as it moves south and
the overall impacts should be fairly limited in coverage.
Whatever impacts there are will be in the form of damaging wind
gusts, small hail, heavy rain and frequent lighting.
Once this complex moves through, at least whatever is left of it as
it crosses the region, we should have a brief reprieve in
precipitation activity...likely through tomorrow morning.
Thunderstorm development tomorrow afternoon does look a bit more
widespread with better instability, deep layer moisture and upper
level support. It should be noted however that the overall
activity may be tempered a bit if we have better cloud
coverage/precipitation activity lingering into the morning hours.
So we will will have to keep an eye on the trends. There is a
slight risk for severe thunderstorms with the main impacts being
damaging wind gusts, hail, heavy rain and frequent lightning. The
aforementioned shower/thunderstorm activity may even linger into
the evening/overnight with shortwave activity crossing the region.
A lot of questions remain with this forecast package, but the
them is the same...it will be an unsettled pattern through the
short term.
26
LONG TERM /Sunday through Friday/...
For much of the extended period, the forecast area will be under the
influence of upper level troughing associated with an upper level
cutoff low currently located over the Great Lakes region. As the
period begins on Sunday the cutoff low will be moving southeastward
into the Ohio Valley and will then drop southward towards the
southeastern CONUS, with the center of the low positioning over
Georgia by Monday evening. Model guidance is beginning to come into
agreement that a dry slot could limit precipitation chances
somewhat in central Georgia on Sunday. After that, deep moist
convergence will take hold over the area on Monday and Tuesday.
Early next week, the low will slowly deteriorate as it meanders
around the area before opening up and getting absorbed into the
northern westerlies. There is still disagreement on the positioning
of the low. However, a belt of warm and moist southwesterly flow and
isentropic lift on the eastern side of the low is nonetheless
expected to set up over the area during the early parts of the week.
Numerous showers and thunderstorms are expected during the afternoon
and evening each day from Monday until there is a change in the
overall pattern. As such, maintained likely PoPs for each afternoon
and evening through Thursday. Model guidance becomes more divergent
by the end of the period, with the GFS solution indicating dry air
building into the area Friday and the ECMWF solution maintaining
moist conditions and widespread precipitation. Due to these
inconsistencies, I have ended the likely PoPs after Thursday.
High temperatures are forecast to be a few degrees below normal
throughout the extended period, with afternoon highs ranging from
the mid 80s in north Georgia to the low 90s further south. Low
temperatures are forecast to be near normal with morning lows in
the upper 60s to low 70s.
King
&&
.AVIATION...
06Z UPDATE...
Much of this forecast will depend upon evolution of a series of
storm systems to affect the area over the next 36 hours. The
first of these is moving through NE GA currently with a second
moving in from Kentucky. Have inserted a TEMPO for ATL area sites
but recent indications are first system may miss to the east.
Timing is very difficulty with these systems but have inserted a
separate Prob30 for late afternoon for possible re-development of
storms. Wind calm currently over ATL but should shift to west
with time this morning and remain there for the remainder of this
TAF cycle.
//ATL CONFIDENCE...06Z UPDATE...
Medium on TSRA chances and timing.
High on remaining elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 88 70 88 69 / 60 50 40 40
Atlanta 90 72 88 71 / 70 50 40 40
Blairsville 81 63 80 63 / 50 50 60 40
Cartersville 89 69 87 68 / 60 50 40 30
Columbus 93 74 92 73 / 60 50 30 30
Gainesville 88 70 86 68 / 60 50 40 30
Macon 90 73 91 71 / 60 50 50 40
Rome 90 70 88 68 / 60 50 50 40
Peachtree City 90 70 89 70 / 70 50 40 40
Vidalia 91 75 91 73 / 50 50 50 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 4 AM EDT early this morning for the
following zones: Catoosa...Dade...Murray...Walker...Whitfield.
&&
SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, Jul 20, 11:50 AM EST, 13 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Peachtree City GA
1250 PM EDT Fri Jul 20 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1250 PM EDT Fri Jul 20 2018
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...This afternoon and Tonight...
Isolated thunderstorms are possible this afternoon but a greater
risk for storms is expected later this evening, mainly across
northwest Georgia. Some of the storms could be strong to severe,
with damaging winds the primary threat, mainly along and west of a
Columbus to Atlanta to Gainesville line. Additional storm hazards
will be small hail, locally heavy rain and frequent cloud to ground
lightning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Scattered to numerous thunderstorms will affect much of north and
central Georgia Saturday into Saturday night. Again, some storms
could be severe with damaging winds, frequent lightning and heavy
rain. Large hail could also be possible, especially during the
afternoon and early evening hours.
The threat for thunderstorms will exist Sunday through Thursday, but
the severe potential appears low at this time. Regardless, locally
heavy rain, frequent lightning and brief gusty winds will all be
possible with any showers and storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested at this time, but spotters are
encouraged to submit storm/damage reports through the web by going
to www.weather.gov/atlanta.
In the hours before
Special weather statement, Jul 21, 1:07 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
207 AM EDT SAT JUL 21 2018
GAZ006-008-210645-
Union GA-Fannin GA-
207 AM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN FANNIN COUNTIES UNTIL 245 AM EDT...
At 207 AM EDT...a line of strong thunderstorms was along a line
extending from near Marble to near Nottely Dam to near Culberson...
and moving southeast at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Nottely Dam, Ivy Log and Culberson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3497 8395 3494 8392 3488 8413 3499 8432
3499 8394
TIME...MOT...LOC 0607Z 299DEG 18KT 3520 8396 3502 8409 3498 8422
WIND...40MPHSpecial weather statement, Jul 21, 1:15 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 AM EDT SAT JUL 21 2018
GAZ005-006-210645-
Murray GA-Fannin GA-
215 AM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MURRAY AND
NORTHWESTERN FANNIN COUNTIES UNTIL 245 AM EDT...
At 215 AM EDT...a line of strong thunderstorms was along a line
extending from near Archville to near Parksville to near Gap
Springs...and moving southeast at 30 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Tennga, Jones Mill, Cisco, Higdon, Colwell, Cohutta Wilderness,
Epworth and Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8428 3490 8437 3488 8468 3499 8478
TIME...MOT...LOC 0615Z 308DEG 24KT 3519 8445 3506 8464 3504 8481
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jul 21, 1:39 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 AM EDT SAT JUL 21 2018
GAZ008-009-015-016-210715-
Union GA-Towns GA-White GA-Lumpkin GA-
239 AM EDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR UNION...TOWNS...NORTHWESTERN
WHITE AND NORTHEASTERN LUMPKIN COUNTIES UNTIL 315 AM EDT...
At 238 AM EDT...a line of strong thunderstorms was along a line
extending from Gumlog to Blairsville to Jones Creek...and moving
southeast at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Hiawassee, Blairsville, Young Harris, Whitley Gap Shelter, Blue
Mountain Shelter, Brasstown Bald, Gumlog, Mountain Scene, Woods Hole
Shelter, Low Gap Shelter, Owltown, Vogel State Park, Track Rock,
Macedonia, Blood Mountain Shelter and Alexanders Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3491 8366 3470 8379 3468 8401 3487 8411
3490 8401 3499 8395 3499 8387
TIME...MOT...LOC 0638Z 316DEG 25KT 3497 8391 3487 8397 3486 8409
WIND...40MPHEvent by event
19 thunderstorm wind, 5 hail, 2 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Fannin
- When
- July 21, 1:48 AM EST to 2:05 AM EST
- Where
- Fannin County, 0.45 mi NNW of Curtis to 0.24 mi SW of Maxwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.926, -84.333
The Fannin County Emergency Manager reported a few trees blown down from around North Toccoa River Road and Curtis Switch Road north of Blue Ridge to Highway 515 near the Gilmer County line southwest of Blue Ridge.
Thunderstorm Wind, Union
- When
- July 21, 1:50 AM EST to 2:05 AM EST
- Where
- Union County, 0.2 mi NNW of Blairsville to 2.32 mi E of Choestoe
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.873, -83.951
The Union County Emergency Manager reported more than two dozen trees blown down across the county, mainly south and east of Blairsville to the Union/White county line.
Thunderstorm Wind, Gilmer
- When
- July 21, 2:10 AM EST to 2:25 AM EST
- Where
- Gilmer County, 0.96 mi SSW of Elders to 0.68 mi N of Ella Gap
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.687, -84.575
A National Weather Service survey team found that very strong thunderstorm winds caused significant damage across southwestern Gilmer County along a path around 5 miles long and 3 miles wide. The damage began near the intersection of Highway 76 and Crossroads Church Road and extended east southeast to around the intersection of Old Highway 5 and Howard Simmons Road. Numerous trees and power lines were blown down or snapped with several falling on homes and other structures. Significant damage was observed in the Coosawattee River Resort area. No injuries were reported.
Thunderstorm Wind, Dawson
- When
- July 21, 2:30 AM EST to 2:55 AM EST
- Where
- Dawson County, 0.9 mi NE of Amicalola to 0.61 mi SE of Emma
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.560, -84.240
The Dawson County Emergency Manager reported multiple trees blown down across the east side of the county from Amicalola Falls State Park to an area near New Bethel Church Road and Highway 136.
Thunderstorm Wind, Lumpkin
- When
- July 21, 2:55 AM EST to 3:20 AM EST
- Where
- Lumpkin County, 0.3 mi NW of Etowah to 0.74 mi N of New Bridge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 34.472, -84.054
The Lumpkin County 911 center reported numerous trees blown down across the southwest and south end of the county, from the Castleberry Bridge Road and Auraria Road area southwest of Dahlonega to the River Trace Drive and 7 Mile Hill Road area south of Dahlonega. A tree fell onto a house along River Trace Drive, no injuries were reported.
Thunderstorm Wind, Murray
- When
- July 21, 3:48 AM EST to 4:10 AM EST
- Where
- Murray County, 1.52 mi W of Oran to 1.04 mi SSW of Spring Place
- Measured
- 60 kt (69 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 34.777, -84.796
The Murray County Emergency Manager reported numerous trees blown down across the west side of Chatsworth from the Wildwood Estates neighborhood to the Springdale Estates neighborhood. A few homes received damage from falling trees. On Mary Avenue a tree fell onto a home trapping a family of 4 inside. Three family members were transported to the hospital with injuries, including a laceration to the head.
Thunderstorm Wind, Dawson
- When
- July 21, 4:05 AM EST to 4:10 AM EST
- Where
- Dawson County, 0.55 mi W of Emma
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 34.430, -84.090
Dawson County EMA reported numerous trees down, some on structures, along North Seed Tick Road east of Dawsonville. At least nine homes received damage from falling trees, three with major damage. One falling tree drove a fence post through a water main on N. Seed Tick Road. No injuries were reported.
Flash Flood, Gilmer
- When
- July 21, 4:20 AM EST to 9:00 AM EST
- Where
- Gilmer County, 0.89 mi NW of Kiker to 0.51 mi WNW of Kiker
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.678, -84.512
Gilmer County Emergency Management reported water and mud inside the American Legion Post off Legion Road. Radar estimates indicate up to 3 inches of rain occurred in less than two hours.
Hail, Pickens
- When
- July 21, 4:30 AM EST to 4:40 AM EST
- Where
- Pickens County, 2.15 mi NNW of Ruden
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.500, -84.440
An amateur radio operator reported quarter size hail in the Hunters Ridge subdivision.
Hail, Pickens
- When
- July 21, 4:35 AM EST to 4:45 AM EST
- Where
- Pickens County, 1.28 mi ESE of Jasper Pickens Co Ar
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.444, -84.429
An amateur radio operator reported quarter size hail on Cornerstone Drive near Jasper.
Thunderstorm Wind, Cherokee
- When
- July 21, 4:40 AM EST to 4:50 AM EST
- Where
- Cherokee County, 1.71 mi NE of Waleska
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.335, -84.526
A portion of a roof was damaged in the 1000 block of Ammons Road. Time estimated from radar.
Thunderstorm Wind, Hall
- When
- July 21, 4:45 AM EST to 4:55 AM EST
- Where
- Hall County, 0.76 mi WNW of New Holland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 34.303, -83.813
The local broadcast media reported trees and power lines blown down across the roadway on Highway 129 around South Enota Drive.
Thunderstorm Wind, Floyd
- When
- July 21, 4:45 AM EST to 4:55 AM EST
- Where
- Floyd County, 1.49 mi SSE of Pinson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 34.350, -85.060
The local broadcast media reported power poles and trees snapped in the 5000 block of Calhoun Road NE.
Hail, Cherokee
- When
- July 21, 4:49 AM EST to 5:00 AM EST
- Where
- Cherokee County, 1.64 mi N of Ball Ground
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.353, -84.375
The public reported quarter size hail in the 1500 block of Old Canton Road.
Thunderstorm Wind, Cherokee
- When
- July 21, 4:50 AM EST to 5:00 AM EST
- Where
- Cherokee County, 1.71 mi ENE of Ophir
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.293, -84.275
Multiple trees reported down on power lines near the intersection of Hightower Road and Yellow Creek Road. Time estimated from radar.
Lightning, Cherokee
- When
- July 21, 4:59 AM EST
- Where
- Cherokee County, 1.03 mi NW of Cherokee
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.180, -84.563
The Cherokee County Emergency Manager reported a house struck by lightning on Bridge Mill Avenue.
Flash Flood, Lumpkin
- When
- July 21, 5:00 AM EST to 9:00 AM EST
- Where
- Lumpkin County, 0.93 mi NW of New Bridge to 0.7 mi NW of New Bridge
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.439, -83.982
Lumpkin County Emergency Management reported River Trace Drive was washed out due to flash flooding. Radar estimates indicate rainfall amounts of around 3 inches, with locally higher amounts, occurred in this area in less than 3 hours.
Thunderstorm Wind, Forsyth
- When
- July 21, 5:00 AM EST to 5:10 AM EST
- Where
- Forsyth County, 3.06 mi NNE of Drew
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.239, -84.195
Visual confirmation of a gas canopy being blown over along Highway 20 and Bethelview Road, in Cumming. Time estimated from radar.
Hail, Forsyth
- When
- July 21, 5:05 AM EST to 5:15 AM EST
- Where
- Forsyth County, 2.69 mi NE of Drew
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.230, -84.190
The public reported quarter size hail in the Sawnee View Farms neighborhood near Bethelview Road and Sawnee View Drive.
Thunderstorm Wind, Forsyth
- When
- July 21, 5:10 AM EST to 5:25 AM EST
- Where
- Forsyth County, 1.13 mi WNW of Cumming to 2.87 mi ENE of Big Creek
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 34.207, -84.168
Multiple trees and power lines blown down from just west of Cumming, along Chamblee Gap Road, Greystone Place and Hickory Court. Several trees on cars in this area. The path of damage extended south-southeast to near Union Road and Brandywine Circle, where trees were on houses in this area. In the Sawnee View Farms neighborhood over two dozen trees were blown down.
Hail, Gwinnett
- When
- July 21, 5:15 AM EST to 5:25 AM EST
- Where
- Gwinnett County, 3.86 mi NNW of Sugar Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.150, -84.060
The public reported quarter size hail at the Buford Dam Park.
Thunderstorm Wind, Fulton
- When
- July 21, 5:16 AM EST to 5:30 AM EST
- Where
- Fulton County, 3.99 mi NE of Warsaw to 1.49 mi NE of Warsaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 34.052, -84.142
The Fulton County 911 center and the public reported numerous trees blown down across far northeastern Fulton County in the Johns Creek area.
Thunderstorm Wind, Gwinnett
- When
- July 21, 5:30 AM EST to 5:40 AM EST
- Where
- Gwinnett County, 1.79 mi WSW of Sugar Hill to 1.86 mi WNW of Lilburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 34.089, -84.058
The Gwinnett County Emergency Manager reported numerous trees and power lines blown down across the northwest side of the county from Buford to Lilburn. Trees were blown down onto at least three homes and one vehicle. No injuries were reported.
Thunderstorm Wind, De Kalb
- When
- July 21, 5:50 AM EST to 5:55 AM EST
- Where
- De Kalb County, 0.87 mi S of Belvedere Park
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.737, -84.252
The DeKalb County Emergency Manager reported a tree blown down onto a power line around the intersection of Glenwood Road and Columbia Drive.
Thunderstorm Wind, Walton
- When
- July 21, 6:05 AM EST to 6:25 AM EST
- Where
- Walton County, 0.76 mi N of Campton to 2.82 mi WSW of Herndonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 33.881, -83.720
The Walton County 911 center reported numerous trees and power lines blown down across the county.
Thunderstorm Wind, Morgan
- When
- July 21, 6:24 AM EST to 6:35 AM EST
- Where
- Morgan County, 3.16 mi NNW of Madison Muni Arpt to 2.67 mi E of Dickson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 33.660, -83.497
The Morgan County 911 center reported trees blown down from Bostwick Road and Sandy Creek Road north of Madison to around mile maker 108 on I-20 east of Madison.
Thunderstorm Wind, Coweta
- When
- July 21, 6:45 AM EST to 6:55 AM EST
- Where
- Coweta County, 1.15 mi NNW of Newnan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.386, -84.806
The Coweta County Emergency Manager reported trees blown down in Newnan around Mansour Circle. One tree fell onto a house, no injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 21, 2018$11 million · 2.5 in hail · 24 events
- Rip Current in North Carolina, July 21, 20181 death · 1 event
- Hail and Damaging Winds in Georgia, July 21 to 22, 2018$337,000 · 1.75 in hail · 63 events
- Flash Flood and Hail in Florida, July 21 to 22, 2018$166,000 · 1 in hail · 63 events
- Damaging Wind in Nevada, July 21, 2018$3.0 million · 1 event
- Flash Flood in Michigan, July 21, 2018$1.0 million · 1 event
- Flash Flooding and Flooding in Virginia, July 21 to 22, 201844 events
- Hail and Damaging Winds in South Carolina, July 21, 2018$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Alabama, July 21 to 22, 2018$19,000 · 1 in hail · 22 events
- Flash Flooding and Flooding in Maryland, July 21 to 23, 201830 events
- Hail and Damaging Winds in Montana, July 21, 20182 in hail · 26 events
- Flood and Hail in Florida, July 21 to 23, 2018$500 · 1 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776788, 776789, 776826, 776790, 776791, 776792, 777568, 777513, 776780, 776781, 777812, 776796, 776797, 776782, 777813, 776785, 777515, 777814, 776783, 776809, 776784, 776811, 776812, 776813, 776815, 776818, 776822.